Acta Medica Iranica 2018. 56(4):281-284.

Warfarin-Induced Breast Necrosis: A Case Report
Aghygh Heidari, Feridoun Sabzi

Abstract


Warfarin-induced Breast necrosis (WIBN) is an exceedingly rare sequel to warfarin therapy. A close relationship was confirmed between congenital deficiency of protein C and S and warfarin usage. A predilection for this complication has been reported in fatty middle-aged women who are managing by warfarin. The sudden eruption of the bullous lesion, within mean three days after starting of warfarin therapy with or without echymous or petechia is the first sign of WIBN. The maintenance of INR in the low normal range, reducing the loading doses, especially in fatty cases may be a preventive measure in reducing risk and incidence of breast necrosis in the high-risk subjects. Early diagnosis and management are important to prevent significant tissue loss. A rare case of warfarin-related necrosis of the left breast following a mitral valve replacement is reported. Current knowledge and the preventing methods and treatment of this rare complication are reviewed.


Keywords


Warfarin; Necrosis; Breast

Full Text:

PDF

References


Esmon CT. The roles of protein C and thrombomodulin in the regulation of blood coagulation. J Biol Chem 1989;264:4743-6.

Warkentin TE, Whitlock RP, Teoh KH. Warfarin-associated multiple digital necrosis complicating heparin-induced thrombocytopenia and Raynaud's phenomenon after aortic valve replacement for adenocarcinoma-associated thrombotic endocarditis. Am J Hematol 2004;75:56-62.

Isenberg JS, Tu Q, Rainey W. Mammary gangrene associated with warfarin ingestion. Ann Plast Surg 1996;37:553-5.

DeFranzo AJ, Marasco P, Argenta LC. Warfarin-induced Necrosis of the Skin. Ann Plast Surg 1995;34:203-8.

Roche-Nagle G, Robb W, Ireland A, Bouchier-Hayes D. Extensive skin necrosis associated with warfarin sodium therapy. Eur J Vasc Endovasc Surg 2003;25:481-2.

Lopez Valle CA, Hebert G. Warfarin-induced complete bilateral breast necrosis. Br J Plast Surg 1992;45:606-9

Esmon CT, Vigano D'Angelo S, D'Angelo A, Comp PC. Anticoagulation proteins C and S. In: Wessler S, Becker CG, Nemerson Y, eds. Advances in Experimental Medicine and Biology. New York: Plenum Press, 1987:479.

Chan YC, Valenti D, Mansfield AO, Stansby G. Warfarin induced skin necrosis. Br J Surg 2000;87:266-72.

Ad-El DD, Meirovitz A, Weinberg A, Kogan L, Arieli D, Neuman A, et al. Warfarin skin necrosis: Local and systemic factors. Br J Plast Surg 2000;53:624-6.

David CE, Jr, Wiley WB, Faulconer RJ. Necrosis of the female breast complicating oral anticoagulant treatment. Ann Surg 1972;175:647.

Grimaudo V, Gueissaz F, Hauert J, Sarraj A, Kruithof EK, Bachmann F. Necrosis of skin induced by coumarin in a patient deficient in protein S. Br J Med 1989;298:233-4.

Haynes CD, Mathews JW, Swaltney N, Lazenby WD. Breast necrosis complicating anticoagulation therapy. South Med J 1983;76:1091-3.

Heaton RB, Wright LS, Hargraves RW, Kragel PJ. Coagulopathy and warfarin-associated breast necrosis in a patient with a primary brain tumor. Surg Neurol 1990;33:395-9.

Kagan RJ, Glassford GH. Coumadin-induced breast necrosis. Am Surg 1981;47:509-10.

Kahn S, Stern HD, Rhodes GA. Cutaneous and subcutaneous necrosis as a complication of Coumarin-congener therapy. Plast Reconstr Surg 1971;48:160-6.

Kiehl R, Hellstern P, Wenzel E. Hereditary antithrombin III deficiency and atypical localization of coumarin necrosis. Thromb Res 1987;45:191-3.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.